a.k.a. “My Extreme Dystonic Reaction And How I Wound Up In The Emergency Room For The Fourth Time In Less Than Nine Months”
It was my intention to write a post about another night, another ER visit. It was also my intention to get a little rest first. The latter was not to be. About the former, I guess we’ll see.
(If you think I ever actually know and plan and decide upon what I’m going to write here, you’ve lost the thread somewhere along the way.)
I watched the movie Serendipity instead. Everyone reading this should know by now how I love the concept (why haven’t I made a category for it, I need to do so, post-haste. . . okay, done). I don’t just love it, I hold a very strong belief in it. The movie is cute as can be, at any rate. It also features a wonderful score, with a particular song running through it that was also in another movie released I think around the same time, also wonderful and with a not dissimilar concept, Practical Magic.
I don’t know why I stopped liking movies, but if anyone could, please tell me in the comments, what has John Cusak done lately? Or Sandra Bullock, Nicole Kidman, even Kate Beckinsale? I’m terribly out of my element with modern-day movies, I’m forced to admit.
So. I’ve put it off long enough.
What happened was this. I had an extreme and acute (I promise you I am not overstating the situation by deliberately using two absolute declarative adjectives to describe it) dystonic reaction to perphenazine, also known by the name Trilafon. It’s a conventional antipsychotic, and thus much more prone to cause this (and other neuroleptic symptoms and syndromes).
Which forces me to explain dystonia, a task I don’t much relish, particularly after experiencing it so severely. Here goes (I’ll also throw in a couple of links for a more clinical picture).
It started with my voice, actually. It had this funny affect, and it was hard to get my tongue to make the sounds I needed it to. But I got that under control and didn’t worry too much (that would have been. . . Monday night). Last night (Tuesday) I noticed it again a little, but everyone went to sleep and so I did no more talking. But as I lay on the couch, and later in bed, trying to fall asleep, I noticed some rigidity and tension in my face, my tongue especially. I couldn’t fall asleep, and it spread through my body, little by little.
I kept talking myself down from thinking it was anything, except something in me must have known better. I got out of bed and went and got my mother, at my age and at three a.m. And then we sat on the couch and I cried, because I was terrified.
I settled down some, and even tried a few odd moments of humor, which were lost in translation because I basically couldn’t speak. Long rest of the story short, I got worse, my mom got more concerned, we both put on our shoes and coats and got in the car to go to the emergency room. I remember when she was backing out of the driveway, I just about told her to call 911 instead, but I lost my direction at that point.
It was worse on my left side, my toes were curled tightly, my head tilted, my abdomen locked. I couldn’t keep my eyes open. I described it to my mom as like a very long, drawn out, slow motion seizure, and she said she had thought the exact same thing.
Apparently I was as gone as I think I was, because she also said everyone in the ER seemed freaked, and I couldn’t even sign my name to consent for treatment, I had to do a “verbal consent” (policies).
My blood pressure and my pulse were high enough to set all of the machines beeping, and then after a minimum of discussion and the magic word “perphenazine,” a wonderful young doctor had a dose of Benadryl shot into my IV that knocked me silly. Seriously. I kept going, “Oh wow. Oh, wow.” My poor mother sitting there, eyes filled with tears from her terror over my state, and I had to reassure her that they were good “oh wows,” because I was feeling completely back to myself within a minute or two. Well, kind of floaty, but otherwise very much myself.
So with some discussion, an injection of diazepam (Valium) for good measure, a prescription and instructions, I was sent merrily on my way, better than before. Better, because now I know to say “fuck all” if a doctor tries to put me on a conventional again.
Add those to the growing list of drug allergies.
Moral of the story: “Don’t ever hit your mother with a shovel, it leaves a dull impression on her mind.” ~ Paul Newman, Butch Cassidy and the Sundance Kid
I decided this one needed a light moral, because it’s been a heavy post for me.
And, oh, the links: Dystonic Reaction (one link, I’m tired)
Whoops, a last note: The title of this post, my mom was trying to find the word ‘psychotropic’ in reference to my meds, but came up with ‘psychotic’ instead. Based on recent experience, I’m coming to agree with her Freudian assessment.
© Ruby Tuesday and I Was Just Thinking. . . 2011. Unauthorized use and/or duplication of this material without express and written permission from this blog’s author and/or owner is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given to Ruby Tuesday and I Was Just Thinking. . . with appropriate and specific direction to the original content. This work is protected under a Creative Commons Attribution-Non-Commercial-NoDerivs 3.0 Unported License.